Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 10, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 17, 2019, 11:47 PM EDT for Bath County, Fleming County, Rowan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2019, 11:47 PM EDT (03:47 UTC)
- Expired
- Jun 18, 2019, 2:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Fleming County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 764 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.2
The text
As transmitted.
056
WGUS53 KJKL 180347
FFWJKL
KYC011-069-205-180645-
/O.NEW.KJKL.FF.W.0010.190618T0347Z-190618T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1147 PM EDT Mon Jun 17 2019
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northwestern Bath County in east central Kentucky...
Fleming County in east central Kentucky...
North central Rowan County in east central Kentucky...
* Until 245 AM EDT.
* At 1147 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Tilton,
Muses Mills, Hillsboro, Craintown, Sherburne, Wallingford and
Plummers Landing.
Additional rainfall amounts of another inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
3840 8341 3834 8336 3824 8393 3832 8384
3836 8388 3835 8390 3837 8390 3836 8392
3842 8395 3845 8398 3849 8393 3846 8385
3852 8364
$$
GREIF1 follow-up statement
657
WGUS73 KJKL 180503
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
103 AM EDT Tue Jun 18 2019
KYC011-069-205-180645-
/O.CON.KJKL.FF.W.0010.000000T0000Z-190618T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Fleming KY-Rowan KY-
103 AM EDT Tue Jun 18 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
NORTHWESTERN BATH...FLEMING AND NORTH CENTRAL ROWAN COUNTIES...
At 1256 AM EDT, showers and thunderstorms persisted in the warned
area, but were on an overall decline. However, runoff from excessive
rainfall will continue. Estimates from radar show that around 1.5
inches of rain has fallen late tonight in portions of northern and
northwestern Fleming County, and this is where the greatest risk of
flash flooding exists.
Some locations that may experience flooding include...
Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Tilton,
Muses Mills, Hillsboro, Craintown, Sherburne, Wallingford and
Plummers Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
3840 8341 3834 8336 3824 8393 3832 8384
3836 8388 3835 8390 3837 8390 3836 8392
3842 8395 3845 8398 3849 8393 3846 8385
3852 8364
$$
HALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 11:14 PM EDT, 33 minutes earlier.
Area forecast discussion, Jun 17, 11:14 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1114 PM EDT Mon Jun 17 2019 .UPDATE... Issued at 1115 PM EDT MON JUN 17 2019 Updated the grids to incorporate the latest CAMs guidance and radar trends - focusing on the northern counties in the near term. The main line attm is bringing renewed storms to that part of the area with heavy rains a concern as the severe warred cells to the west look to be weakening as they approach. Did also beef up the fog and added in the latest T/Td obs. These grids have been sent to the NDFD and web servers. A freshened set of zones and HWO was sent, as well. UPDATE Issued at 745 PM EDT MON JUN 17 2019 23z sfc analysis shows the area awash in outflow boundaries from the earlier convection. This is overwhelming the sfc signals for the larger synoptic pattern generally consisting of low pressure through the Ohio Valley and Mid Mississippi Valley with a wavy frontal boundary well north of the area. Currently temperatures vary from the upper 70s in places that have dodged the rain to around 70 elsewhere. Dewpoints are still quite high in the low 70s most places with generally light winds. Overall, eastern Kentucky continues to be primed for convection and heavy downpours thanks to the high dewpoints and PW air in place, generally favorable upper level support, and times of sfc convergence due to the boundary interaction. Much of the area has been saturated by the storms the past few days lowing flash flood guidance and priming the region for flooding from particularly strong or training cells. Thus the expanded Flash Flood Watch continues through tomorrow evening. Currently, there is a lull in the activity across the area with mainly some left over showers for eastern Kentucky though plenty of storms exist to the west. Expect the lull to last for a couple of hours - helped along by the easing of the instability with sunset - but additional showers and storms will likely develop overnight per the consensus of the CAMs and have portrayed this in the PoP, QPF, and Wx grids. Have also updated the T/Td ones with the latest obs and trends - capturing some of the rain cooled locations. These updated grids have been sent to the NDFD and web servers. Look for an update to the zones and the FFA later this evening to better hit the overnight expectations and freshened up the watch information. && .SHORT TERM...(This evening through Tuesday night) Issued at 359 PM EDT MON JUN 17 2019 After discussion with WFO Louisville and WFO Charleston, have decided to expand the flash flood watch for portions of eastern KY. This is mainly due to heavy rain that fell last night into this morning in parts of the Jackson warning area. Parts of Laurel and Clay County were especially hard hit with heavy rains, with the automated rain gauge at Manchester recording 4.39 inches since midnight. Also the convection that has developed this afternoon along an existing boundary has mainly been outside the pre-existing watch area. As a general rule the flash flood guidance within the watch area is about one-half of the guidance outside the watch area. Precipitable water in excess of 1.8 inches extends from western KY into the western part of the WFO Jackson area, and is closer to 1.5 inches along the VA border. Any storm will be capable of producing extremely heavy rain, and training may occur across parts of the area, with rainfall in excess of 2 inches in 1 hour possible. The best 850 mb moisture transport is focused across the northern part of the area and do expect the convection to increase in the north as well. Surface based CAPE over 3000 J/kg is centered over the southern part of the area, along with MLCAPE in excess of 2000 J/kg so there is plenty of instability. Better shear is in the north however, so the severe threat will also need to be monitored in the near term especially as storms develop in the north. Tonight a mid/upper level short wave and associated surface low will move east into the lower OH valley, and this will help convection to continue into the overnight period. The wave will be fairly slow moving, and will still be west of the area Tuesday morning. There should be numerous showers and some thunderstorms ongoing Tuesday morning, so it may take some time for instability to increase on Tuesday once again. If enough instability can develop some strong storms with very heavy rain will be possible again Tuesday. .LONG TERM...(Wednesday through Monday) Issued at 359 PM EDT MON JUN 17 2019 The long term portion of the forecast will begin with a dampening mid level short wave trough moving across the area, and then moving to the east. However, by Wednesday evening another mid level short wave will be moving into the OH valley. This mid- level wave and its associated surface wave should be stronger than the previous wave and more convection will occur Wednesday night into Thursday. Additional heavy rain will be possible and it is possible the current flash flood watch will need to be extended in time. By Thursday night, we should finally get a break in the persistent wet pattern as the upper trough shifts east, and the surface cold front pushes south across KY and into the TN valley. Mid/upper ridging will build into the area to start the weekend, but with the front shifting back to the northeast on Saturday, the threat of showers and storms will continue. The active weather will continue into the first part of the coming week, with the ridging shifting east, and another trough moving into the area. At the surface a cold front will approach on Monday, with more showers and storms. Minimum temperatures will generally be above normal, with the exception of Friday and Saturday morning. With the exception of the end of the week, dewpoints will mostly be in the upper 60s and lower 70s keeping conditions very muggy. Frequent showers and storms will keep daytime highs close to normal. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) ISSUED AT 820 PM EDT MON JUN 17 2019 Scattered to numerous showers and some thunderstorms will continue through the area overnight as low pressure approaches from the west. There may be an opportunity to add in a tempo at a few sites as the convective trends become more clear in the near term. Look for a general lowering of ceilings tonight with MVFR conditions becoming predominant in the north and central parts of the forecast area by dawn. Widespread showers and scattered storms should be ongoing Tuesday morning, with conditions gradually improving by early afternoon. However, scattered storms are expected to redevelop later that afternoon. Winds will be generally light through the period from the southwest. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday evening for KYZ044-050>052- 058>060-068-069-080-104-106>117-119. && UPDATE...GREIF SHORT TERM...SBH LONG TERM...SBH AVIATION...SBH/GREIF
Hazardous weather outlook, Jun 17, 10:10 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 1010 PM EDT Mon Jun 17 2019 KYZ044-050>052-058>060-068-069-080-104-106>117-119-190515- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, London, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, and Inez 1010 PM EDT Mon Jun 17 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Flash flooding and mudslides will be possible tonight, with thunderstorms potentially producing very heavy rains. Strong gusty winds will also be possible with some of the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times, especially during the afternoon and early evening, from Tuesday through Sunday. Some thunderstorms may produce locally heavy rainfall and flash flooding. Some of the storms on Tuesday may also produce strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of high water or flash flooding. KYZ079-083>088-118-120-190515- Pulaski-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Letcher-Pike- Including the cities of Burnside, Somerset, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 1010 PM EDT Mon Jun 17 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Scattered thunderstorms tonight may produce gusty winds and heavy rain. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times, especially during the afternoon and early evening, from Tuesday through Sunday. Some thunderstorms may produce locally heavy rainfall and flash flooding. Some of the storms on Tuesday may also produce strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of high water or flash flooding. SBH/GREIF
In the hours before
Local storm report, Jun 17, 5:47 PM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
547 PM EDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD BURNING SPRINGS 37.26N 83.80W
06/17/2019 CLAY KY BROADCAST MEDIA
FLASH FLOODING IN BURNING SPRINGS. HIGHWAY 421 WAS
AFFECTED. FLOODING WAS ALSO SHOWN AFFECTING A RESIDENCE
IN BURNING SPRINGS PER IMAGES ON SOCIAL MEDIA.
&&
RAYSpecial weather statement, Jun 17, 11:11 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1111 PM EDT Mon Jun 17 2019
KYZ044-051-052-180345-
Rowan-Fleming-Bath-
1111 PM EDT Mon Jun 17 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BATH...FLEMING AND
NORTHWESTERN ROWAN COUNTIES THROUGH 1145 PM EDT...
At 1110 PM EDT, a strong thunderstorm was located near Cowan, or 9
miles southwest of Flemingsburg, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flemingsburg, Fairview, Ramey, Pecks Ridge, Wyoming, Odessa, Hilda,
Pebble, Sharkey, Muses Mills, Wallingford, Bethel, Foxport, Oakley,
Mount Carmel, Nepton, Tilton, Ringos Mills, Hillsboro and Craintown.
LAT...LON 3852 8363 3848 8358 3844 8358 3840 8348
3838 8345 3817 8351 3823 8393 3832 8384
3836 8388 3835 8390 3837 8390 3836 8392
3842 8395 3845 8398 3849 8393 3846 8385
3851 8371
TIME...MOT...LOC 0310Z 264DEG 29KT 3834 8389
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 11:11 PM EDT | Special Weather Statement | JKL | Fleming | 34 min |
| Jun 17, 11:15 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.